Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Trimethroprim side effects... slightly complicated!

(7 Posts)
OhWhatAPalaver Mon 27-Jun-16 16:04:27

I'm having some awful side effects from these antibiotics, funny vision, light headed, muscle weakness, headache, dodgey stomach, itching.
In normal circumstances I would have stopped taking them but I've just been discharged from hospital after having a serious infection caused by the catheter introducing some super bug (called ESBL) to my bladder during my c section.
Had some strong iv antibiotics in hospital and they sent me home with trimethroprim to finish the job. However I'm concerned about the side effects I'm experiencing and don't want to make myself ill again. Has anyone had any similar reactions to trimethroprim? If so what did your Dr reccomend?

ChicRock Mon 27-Jun-16 16:08:00

I've never had a reaction to Trimethoprim but when they haven't worked in treating the infection ice been given Cefalexin instead.

You need to go and see your GP if you're feeling unwell due to side effects.

bluebelle2662 Mon 27-Jun-16 18:04:59

Definitely see your GP if you're really struggling. How many days of Trimethoprim have they given you?

nmg85 Tue 28-Jun-16 07:40:57

I had a bad reaction, was on them for 6 months and felt awful most of the time. My consultant at the time basically told me it couldn't possibly be the trimethoprim and it must be something else confusedhmm. She still didn't believe me when I stopped taking them and I was better within 4/5 days. My reaction was so bad I actually ended up in hospital in Denmark the first day after taking them as got ill on flight over... Everyone assumed it was anxiety but it wasn't unless I was anxious for the next 6 months and was suddenly cured...I felt sick, dizzy, heart racing, headaches and couldn't control my temperature, my oxygen levels would drop etc as well. I would go speak to your GP and see if you can swap.

OhWhatAPalaver Tue 28-Jun-16 13:30:15

Thanks folks, ended up back at the hospital waiting literally all night for a new specific antibiotic which will hopefully work without making me feel like a zombie! They said if you have vision problems with trimethoprim it can eventually lead to a severe allergic reaction so it's a good job I stopped!

OhWhatAPalaver Tue 28-Jun-16 13:33:33

That's horrendous nmg, I'm never taking them again. All the midwives at the hospital put it down to low blood pressure / blood sugar at first but I was telling them over and over that it was the antibiotics. Sometimes I think medical professionals are more interested in discharging you than listening to you.

nmg85 Wed 29-Jun-16 15:22:16

I am glad you are now on something else. My fingers are crossed that they work and you start to recover.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now